Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Sore tongue, taking Prilosec. Any ideas?

I have a sore tongue (on the left side) that has been sore for 3 years. There is nothing you can see but it is sore. I think it started after I had been taking Prilosec for about 15 years. Doctors tell me it doesn t have anything to do with it. I have seen my dentist , 2 oral surgeons, ENT, and they just say they can t see anything. It is really annoying. Any ideas?
Asked On : Sat, 6 Oct 2012
Answers:  4 Views:  311
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Dentist 's  Response
Hello and thank you for your question.
For a sore tongue that has been sore for three years but does not have any physical markings I would suggest that the tongue may not be the source of the pain. You may be experiencing what is called referred pain. In other words you feel the pain in your tongue but it may be originating in another part of your body, like an ulcer in your stomach, or a tumor in your jaw (these are just examples not me stating you have these). Your tongue pain may be caused by glossitis, inflammation in the tongue as well. Causes of this include vitamin B12 deficiency, Sjogren's syndrome, and side effects of medications or chemotherapy.

Since you are chronically taking prilosec, this may be due to a vitamin B12 deficiency. According to one study I read when used over a long period of time, such as three years or more, prilosec can cause a vitamin B-12 deficiency. Signs of a B-12 deficiency include a sore tongue, unusual and unexplained weakness and numbness and tingling in the hands and feet.

I hope this helps you in your discovery of your problem. I recommend taking a Multi-B vitamin and see if the issue subsides in a few weeks.

Best wishes and good health

Dr. Ward
Answered: Fri, 12 Oct 2012
I find this answer helpful
Dentist Dr. Neha Sumra's  Response
Welcome to HCM
I would like to know about your habits like tobacco chewing/pan chewing/smoking.If you have any of these habit then it can be oral submucous fibrosis which is premalignant condition & presents with few more symptoms like:-
-blanching of oral mucosa
-palpable fibrous bands in & around mouth
-difficulty in opening mouth
-burning sensation
-difficulty in protruding tongue
If you have that history then you quit you habit & take chewable pellets of hydrocortisone (Efcorlin); one pellet to be chewed every three to four hours for three to four weeks along with multivitamin.

If you don't have that history then it can be due to infections, tumors, chronic medical conditions, trauma, or toxins. It can be apthous ulcer also due to vitamin defieciency,in that case start with Tenvit-Plus capsules along with application of some anaesthetic gel like dologel or Mucopain gel.
You can also go for tetracycline mouthwash.
Get proper diagnosis done for further problem.

Take Care
Answered: Fri, 12 Oct 2012
I find this answer helpful
Dentist, Periodontics Dr. Saumya Khanna's  Response
hi, Sore tongue can be a sign of so many health conditions that it can become quite difficult to pinpoint the exact causes. But most often, it is caused by some minor factors like, accidental trauma or injury to the tongue, or development of tongue sores or ulcers. At times, it can be caused by viral and bacterial infections as well.The treatment depends on the specific underlying causes.
For small and minor tongue ulcers, saline water or vinegar can be used as a mouthwash.Simple home remedies like, application of ice, aloe vera juice, lemon balm and licorice can also help to speed up the healing of such sores on tongue. A diet rich in iron, vitamin C and B vitamins can also play an important role in its treatment.
take care
Answered: Fri, 12 Oct 2012
I find this answer helpful

1 Doctor agrees with this answer

Dentist Dr. Bindiya Bhaskar's  Response
the drug you are taking do not have any effect with sore tongue.
do you have the habit of tobacco/pan chewing/
in such cases,burning mouth,limited mouth opening,sore tongue,numbness,blanching of lips and oral mucosa,dry mouth are the associated symptoms.this conditio is known as oral submucous fibrosis.this is treated by corticosteroid therapy.
if you do not have such oral habits,this may be due to aphthous ulcers present.
this occurs due to viamin-b deficiencies,consumption of more salt/sour/spicy foods like mixture etc.
usualy prescribed medicines-
tab.flanzen-10mg,thrice daily for 3 days
tab.wysalone-5mg,thrice daily for 3 days.

Answered: Fri, 12 Oct 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor